Alert archive / Nebraska / Flash Flood Warnings in 2009

Flash Flood Warning 24, NWS Cheyenne, WY

August 6, 2009Cheyenne County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Aug 6, 2009, 6:36 PM MDT for Cheyenne County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2009, 6:36 PM MDT (00:36 UTC)
Expired
Aug 6, 2009, 9:29 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 165 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 6:37 PM MDTFLOOD7 Sse Sidney, NECOUNTY ROADS 8 AND 121 ARE FLOODED AS WELL AS MANY OTHER DIRT ROADS IN THE AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 070036
FFWCYS
NEC033-070430-
/O.NEW.KCYS.FF.W.0024.090807T0036Z-090807T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
636 PM MDT THU AUG 6 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 1030 PM MDT

* AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. TWO TO THREE INCHES OF RAIN HAS FALLEN SINCE 500 PM   
  MDT...WITH AN ADDITIONAL TWO INCHES OF RAINFALL EXPECTED.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SIDNEY...BROWNSON...COLTON...LODGEPOLE...LORENZO...MOUNT VERNON...
  SIDNEY AIRPORT AND SUNOL.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 45 AND 
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
WEST FORK COTTONWOOD CREEK...LODGEPOLE CREEK...SAND DRAW...NORTH
SIDNEY DRAW...COW CREEK...SIDNEY DRAW...LORENZO DRAW...WILDHORSE DRAW
AND MILLER AIRSTRIP DRAW.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR IN A 
VEHICLE.

&&

LAT...LON 4100 10261 4099 10266 4099 10320 4100 10321
      4125 10320 4123 10260 4108 10260

$$

EISE
2 follow-up statements
697 
WGUS75 KCYS 070150
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
750 PM MDT THU AUG 6 2009

NEC033-070430-
/O.CON.KCYS.FF.W.0024.000000T0000Z-090807T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE NE-
750 PM MDT THU AUG 6 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CHEYENNE COUNTY
UNTIL 1030 PM MDT...

AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR AND SATELLITE ESTIMATES INDICATE THAT THREE TO FOUR 
INCHES OF RAIN HAS FALLEN SINCE 500 PM MDT. ABOUT ONE MORE INCH OF 
RAIN IS EXPECTED THROUGH 900 PM MDT.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...SIDNEY...BROWNSON...COLTON...LODGEPOLE...LORENZO...MOUNT
VERNON...SIDNEY AIRPORT AND SUNOL.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 46 AND 
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
WEST FORK COTTONWOOD CREEK...LODGEPOLE CREEK...SAND DRAW...NORTH
SIDNEY DRAW...COW CREEK...SIDNEY DRAW...LORENZO DRAW...WILDHORSE DRAW
AND MILLER AIRSTRIP DRAW.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN CHEYENNE.

&&

LAT...LON 4100 10261 4099 10266 4099 10320 4100 10321
      4125 10320 4123 10260 4108 10260

$$

EISE
012 
WGUS75 KCYS 070329
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
929 PM MDT THU AUG 6 2009

NEC033-070342-
/O.CAN.KCYS.FF.W.0024.000000T0000Z-090807T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE NE-
929 PM MDT THU AUG 6 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN CHEYENNE
COUNTY IS CANCELLED...

THE RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE 
WARNED AREA WERE LIKELY BEGINNING TO RECEDE...ENDING THE FLOOD 
THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4100 10261 4099 10266 4099 10320 4100 10321
      4125 10320 4123 10260 4108 10260

$$

EISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:55 PM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 6, 2:55 PM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT THU AUG 6 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...
TSTMS HAVE BECOME AT LEAST SCATTERED IN COVERAGE AS UPPER LEVEL
IMPULSE OVER WESTERN WY AND NW CO LIFTS ENE OVER MOIST/UNSTABLE
AIR MASS.  MOST RECENTLY...THE STRONGEST STORMS HAVE BEEN OVER
SOUTH CENTRAL WY/NORTH CENTRAL CO.  WHILE SMALL HAIL MAY OCCUR
WITH ANY STORMS...THREAT OF SEVERE HAIL AND STRONG WINDS APPEARS
TO BE CONFINED MORE ALONG SE WY BORDER EASTWARD ACROSS NEBRASKA
PANHANDLE.  SW FLOW ALOFT WILL BE INCREASING LATER TONIGHT THROUGH
FRIDAY.  UPPER LOW OVER NW NV/SE OREGON NOW WILL MOVE OVER SW ID
TONIGHT...THEN MOVE SLOWLY EAST ACROSS SOUTHERN ID FRIDAY BEFORE
LIFTING INTO NW WY FRIDAY NIGHT...AND INTO MT AND NORTHERN WY
SATURDAY.  NAM IS A BIT FASTER AND FURTHER NORTH THAN GFS ON THE
WEAKENING UPPER LOW.  PACIFIC COLD FRONT WILL EASE INTO FAR WESTERN
CWA LATE TONIGHT AND BE NEAR A KDGW-KLAR LINE AROUND MIDDAY FRIDAY.
FRONT WILL SLOWLY PUSH ACROSS THE REST OF THE CWA FRIDAY AFTERNOON
AND EVENING.  DOWNSLOPE SW WINDS WILL PUSH BETTER MOISTURE AND
INSTABILITY TO EASTERN HALF TO THIRD OF CWA FRIDAY...SO HAVE LIMITED
POPS TO THAT AREA AND MOUNTAINS.  TEMPS WILL REMAIN QUITE WARM ON
FRIDAY ESPECIALLY AHEAD OF COLD FRONT.  COOLER TEMPS FOR SATURDAY
WITH ONLY A FEW TSTMS ACROSS NORTHERN CWA CLOSER TO UPPER TROUGH.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
EARLY IN THE LONG RANGE FORECAST THE AREA WILL STILL BE UNDER THE
INFLUENCE OF THE UPPER LEVEL TROUGH MOVING ACROSS MONTANA AND INTO
THE DAKOTAS. COOLER CONDITIONS WILL BE PRESENT SUNDAY BEHIND A COLD
FRONT WHICH WILL SLOWLY MOVE EAST OF THE AREA SATURDAY NIGHT. WILL
KEEP THE INHERITED PRECIPITATION CHANCES SATURDAY NIGHT AND THE
FORECAST WILL REMAIN DRY THROUGH THE REMAINDER OF THE PERIOD. THE
AIRMASS IS FORECAST BY THE MEDIUM RANGE MODELS TO REMAIN QUITE DRY
WITH SURFACE HIGH PRESSURE ACROSS THE AREA BENEATH A BUILDING UPPER
LEVEL RIDGE NEXT WEEK. THESE CONDITIONS WILL SUPPORT A WARMING TREND
TO TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL BY THE TUESDAY THROUGH
THURSDAY TIME FRAME.

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH SATURDAY EXCEPT FOR PATCHY MVFR/IFR
CEILINGS AND VSBYS IN FOG OVER NEBRASKA PANHANDLE LATE TONIGHT/EARLY
FRIDAY MORNING.

.FIRE WEATHER...
BREEZY TO WINDY CONDITIONS WILL OCCUR FRIDAY AFTERNOON AND EARLY
EVENING AND AGAIN SATURDAY AFTERNOON/EARLY EVENING ALONG AND WEST OF
I-25.  RELATIVE HUMIDITIES WILL DROP TO NEAR 15 PERCENT AND FIRE
DANGER WILL INCREASE.  OVERALL FUELS REMAIN FAIRLY GREEN THOUGH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER...JLH
LONG TERM...SJC
Hazardous weather outlook, Aug 6, 6:09 PM MDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
609 PM MDT THU AUG 6 2009

WYZ059>070-071145-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
609 PM MDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. WHILE
SEVERE WEATHER IS NOT EXPECTED...SOME OF THE STORMS WILL PRODUCE
SMALL HAIL...WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-071145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
609 PM MDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS CAN BE EXPECTED THROUGH THIS EVENING...AND
SOME OF THESE WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
A TORNADO WATCH IS ALSO IN EFFECT UNTIL 11 PM MDT THIS EVENING...
AND AN ISOLATED TORNADO IS POSSIBLE ESPECIALLY IN CHEYENNE COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY INTO THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 6, 4:31 PM MDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT THU AUG 6 2009

NEZ001-062300-
SIOUX-
431 PM MDT THU AUG 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX COUNTY UNTIL 500
PM MDT...

AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 27 MILES SOUTH OF EDGEMONT SOUTH DAKOTA...OR SOME
20 MILES NORTH OF HARRISON NEBRASKA...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL...HEAVY RAIN AND GUSTY WINDS FROM 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

JLH
Local storm report, Aug 6, 5:06 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             SIDNEY                  41.13N 102.97W
08/06/2009  M0.50 INCH       CHEYENNE           NE   CO-OP OBSERVER

&&

BCHAPMAN
Local storm report, Aug 6, 5:20 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
520 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 S DALTON              41.38N 102.97W
08/06/2009  E0.88 INCH       CHEYENNE           NE   TRAINED SPOTTER

            HAIL FELL FROM 1707 TO 1710

0513 PM     HAIL             DALTON                  41.41N 102.97W
08/06/2009  E0.25 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, Aug 6, 5:21 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
521 PM MDT THU AUG 6 2009

NEZ021-055-070015-
CHEYENNE-MORRILL-
521 PM MDT THU AUG 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND SOUTHEASTERN
MORRILL COUNTIES UNTIL 615 PM MDT...

AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CAMP LAKE TO 8 MILES
NORTHWEST OF TWIN BUTTES...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...HEAVY RAIN AND WINDS UP TO 50 MPH ARE EXPECTED
WITH THESE STORMS.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 58 AND
77.

RJM
Local storm report, Aug 6, 5:38 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
538 PM MDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             4 S SIDNEY              41.08N 102.97W
08/06/2009  E1.75 INCH       CHEYENNE           NE   PUBLIC

            VARIED IN SIZE FROM QUARTER TO GOLF BALL

&&

BCHAPMAN
Special weather statement, Aug 6, 6:26 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
626 PM MDT THU AUG 6 2009

WYZ061>063-070100-
NORTH CARBON-SNOWY RANGE-SOUTHWEST CARBON-
626 PM MDT THU AUG 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARBON COUNTY UNTIL 700
PM MDT...

AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS MOVING OUT OF EASTERN SWEETWATER COUNTY.
THIS LINE OF STORMS EXTENDED FROM ABOUT 60 MILES NORTHWEST OF RAWLINS
TO 30 MILES WEST AND 55 MILES SOUTHWEST OF RAWLINS. THE STRONGEST
STORM IN THIS LINE WAS SOME 10 MILES WEST OF BAGGS.

SMALL HAIL...HEAVY RAIN AND GUSTY WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS LINE OF THUNDERSTORMS THROUGH 7 PM MDT AS IT MOVES
NORTHEAST AT 25 MPH.

JLH

Nearby

Flash Flood Warnings in Nebraska, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.